Can symptoms suddenly appear in new areas?

I’ve been taking Sulphasalazine and Prednisolone for about a year for psoriatic arthritis in my feet and ankle. They appear to be working. But in the last month, my left hand has started to show symptoms. My middle finger is swollen, rigid and painful in the morning and slowly gets slightly better throughout the day. I assumed because I’m on tablets that I won’t get new areas being affected. Has anybody else had similar?


Community Answers
  • Winsey
    4 months ago

    Does this patient need a higher dose, or a new med?

  • Leanne Donaldson
    4 months ago

    Hello @Winsey, Great question! It is certainly a question that I’ve struggled with several times because every circumstance is different. However, I would say, in general I have found that if you have 1 or 2 flares while on a medication, that would be “acceptable” if they are treated with prednisone to get the flare under control. But I know if I have more flares than that on a medication then my doctor likes me to consider changing the medication to keep my PsA under control better.
    So I guess it comes down to the number of flares she has had as opposed to the disease moving to other joints. Either way, hopefully her doctor is on top of the situation and they can both make an informed decision. 🙂 -Leanne, Community Moderator

  • Winsey
    2 months ago

    Good morning, Sorry for the delay in responding, I had to get a new computer, and set up this site again. I have just started 4; 2.5mg tablets methotrexate tablets per week in addition to my Otezla. If i have just one glass of white wine, the palms of my hands break out. I know drinking is contraindicated while on methotrexate, but has anyone else experienced this ?
    Thanks, Winsey

  • VickiN moderator
    5 months ago

    Hi @NeilF, yes they can. Are you having pain pop up in some new joints? If you’re experiencing new or worsening symptoms, definitely check in with your Rheumatologist/Doctor. Always a good idea to be safe. Best wishes to you today,
    -Victoria, Community Moderator

  • NeilF author
    5 months ago

    Cheers Vicki. My consultant has increased the dose of my steroids and its slowly improving. My concern is related to the fact that I’m on medication and new areas are affected. But if that can happen, I guess that just part of life with psa.

  • Share Your Answer

    Poll